Statins prescribed to help lower levels of “bad cholesterol”,but nocebo effects also present
London ,May3:Common side-effects of statins are not down to the drugs, but are instead a result of patients’ negative expectations, research suggests.
Statins are typically prescribed to help lower levels of “bad cholesterol” – or low-density lipoprotein – in order to reduce the risk of a heart attack or stroke. A recent report estimated that the drugs prevent around 80,000 such incidents a year in the UK.
Despite their benefits, statins have been caught up in a storm of controversy, with critics questioning the safety and efficacy of the drugs after NHS guidelines advised that prescriptions should be extended to those at lower risk of heart attack.
But the new study suggests common side-effects of muscle pain and weakness are not a result of the drugs themselves, but rather patients’ negative beliefs about the medication – a phenomenon known as the nocebo effect.
“You only get the muscle-related symptoms when you know you are taking the drug,” Peter Sever, lead author of the study from the national heart and lung institute at Imperial College London.
He added that it was important to note that patients are not imagining their pains. “Patients genuinely get the symptoms,” he said. “But you cannot attribute that, in this case, to the drug.”
The study echoes findings from other studies, including research published three years ago, which have also suggested the side-effects of statins are minimal, despite up to a fifth of patients reporting side-effects, chiefly muscle pain and weakness.
The researchers say they hope the latest research will finally quash the debate around statins, and reassure both doctors and patients that the benefits of the drugs outweigh concerns around side-effects. “Seldom in the history of modern therapeutics have the substantial proven benefits of a treatment been compromised to such an extent by serious misrepresentations of the evidence for its safety,” the authors write..
Indeed, research published this week in the journal BMJ Open suggests that more than six million at-risk people in the UK are either not taking statins or are not on a high enough dose.
“There are people out there who are dying because they are not taking statins and the numbers are huge – the numbers are tens of thousands if not hundreds of thousands, and they are dying because of a nocebo effect, in my opinion,” said Sever.
“We would hope that the MHRA will withdraw that request that these side effects should be listed,” he said.
Sever also fiercely rebuked those those who claim that high cholesterol is not linked to a risk of heart disease and stroke. “It is just like the MMR [scandal] – it is a small number of people getting up with opinions that are based on bad science,” he said.
Liam Smeeth, professor of clinical epidemiology at the London School of Hygiene and Tropical Medicine, who was not involved in the research, welcomed the study, saying that it highlights the danger of messages exaggerating the side-effects of statins. “I do think the MHRA advice could be toned down,” he added.
An MHRA spokesperson said research has shown the benefits of statins, adding that medically significant side effects are rare.
“Our priority is to ensure that the benefits of medication outweigh the risks,” they said. “Any new significant information on the efficacy or safety of statins will be carefully reviewed and action will be taken if required, including updates to product labelling.”
While the study and analyses received funding from Pfizer, the authors stress that the drugs company played no role in the research.
Writing in the Lancet, researchers from the UK and Sweden describe how they carried out research between 1998 and 2004. More than 10,000 at-risk patients – predominantly white, male and over 60 – were randomly allocated to one of two groups, either taking statins or a placebo, and followed for more than three years. Neither the participants nor their doctors knew which group they belonged to.
In the second part of the study, 9,899 of the patients had the medication or placebo stopped, and both groups were then given the option of taking statins. The patients were then followed for more than two years.
“The uniqueness about the study was that these were the same patients who were followed throughout, they were seen by the same doctors, the same teams, the same way of recording the side-effects,” said Sever.
The team found that, when neither the patient nor the doctors were aware of whether statins were being taken, those taking the drugs reported similar rates of muscle problems and erectile disfunction to those taking a placebo.
By contrast, when the patients and their doctors were aware of whether the patient was taking statins, reports of muscle-related problems were 41% higher among those who were taking statins.
The study also found that statins were linked to fewer sleep disturbances, but an increase in reports of needing to urinate at night and urinate more frequently, while there were too few reports of cognitive problems to draw any conclusions.
The results, say researchers, indicates that muscle-related problems linked to statins are largely the product of the “nocebo” effect.
“If patients now begin to understand that actually this is not something that is specifically due to the chemistry of the drug then it may well be that your muscle aches and pains might get better,” said Sever.
While the authors admit that the dose of statins used in the study is low compared to levels currently prescribed, they stress that other studies have found no link between dose and severity of side effects. However only one type of statin, atorvastatin, was fully considered in the latest study, and it is not known if similar results would be seen among those of different ethnicities.
Sir Nilesh Samani, medical director at the British Heart Foundation, said that the perception that statins cause significant side-effects, including muscle aches, memory loss, sleep disturbance and erectile dysfunction has clouded their use.
“However, these complaints are not uncommon in the general population for a whole variety of reasons,” he said. “Therefore when patients take a statin and develop such symptoms, these understandably attribute them to the statin when it may not be the cause. This study shows that this might indeed be the case.”